Advertisement

Changes in Pill Appearance Linked to Drug Discontinuation in MI Patients — Physician’s First Watch

Medical News |
July 15, 2014

Changes in Pill Appearance Linked to Drug Discontinuation in MI Patients

By Amy Orciari Herman

Edited by David G. Fairchild, MD, MPH, and Jaye Elizabeth Hefner, MD

Patients who begin generic medications after myocardial infarction frequently experience changes in pill color or shape with subsequent refills, and such changes might increase the risk for drug discontinuation, according to an Annals of Internal Medicine study.

Using a large insurance database, U.S. researchers studied over 11,000 MI patients who began treatment with generic cardiovascular drugs (beta-blockers, ACE-inhibitors, angiotensin-receptor blockers, or statins) after hospital discharge. Within the first year after discharge, 29% had a change in pill shape or color unrelated to a dosage change.

Some 4600 episodes of medication discontinuation were matched with 20,000 episodes of medication continuation. After multivariable adjustment, the odds ratio for medication discontinuation after a change in pill color or shape was 1.49.

The researchers write: "Cardiologists and other prescribers of cardiovascular medications should proactively warn patients about the potential for these changes and their lack of clinical import, especially in light of the growing prevalence of use of generic drugs."

Reader Comments (1)

David Osterbur, BS, MS, MS, PhD Other, Unspecified, Harvard Medical School

Though the color change in generic drugs may mean no difference in efficacy of the active ingredient it may mean a change in non-active ingredients and can include changes such as the addition of gluten-containing fillers that can cause illness and may cause a patient to stop taking the drug.

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement